Skip to content

Research at St Andrews

The Assouad dimensions of projections of planar sets

Research output: Contribution to journalArticlepeer-review

DOI

Open Access permissions

Open

Author(s)

Jonathan M. Fraser, Tuomas Orponen

School/Research organisations

Abstract

We consider the Assouad dimensions of orthogonal projections of planar sets onto lines. Our investigation covers both general and self-similar sets.
For general sets, the main result is the following: if a set in the plane has Assouad dimension s ∈ [0, 2], then the projections have Assouad dimension at least min{1, s} almost surely. Compared to the famous analogue for Hausdorff dimension – namely Marstrand’s Projection Theorem – a striking difference is that the words ‘at least’cannot be dispensed with: in fact, for many planar self-similar sets of dimension s < 1, we prove that the Assouad dimension of projections can attain both values sand 1 for a set of directions of positive measure.

For self-similar sets, our investigation splits naturally into two cases: when the group of rotations is discrete, and when it is dense. In the ‘discrete rotations’ case we prove the following dichotomy for any given projection: either the Hausdorff measure is positive in the Hausdorff dimension, in which case the Hausdorff and Assouad dimensions coincide; or the Hausdorff measure is zero in the Hausdorff dimension,in which case the Assouad dimension is equal to 1. In the ‘dense rotations’ case we prove that every projection has Assouad dimension equal to one, assuming that the planar set is not a singleton.

As another application of our results, we show that there is no Falconer’s Theorem for Assouad dimension. More precisely, the Assouad dimension of a self-similar (or self-affine) set is not in general almost surely constant when one randomises the translation vectors.
Close

Details

Original languageEnglish
Pages (from-to)374-398
Number of pages25
JournalProceedings of the London Mathematical Society
Volume114
Issue number2
Early online date17 Jan 2017
DOIs
Publication statusPublished - Feb 2017

    Research areas

  • Assouad dimension, Projection, Self-similar set

Discover related content
Find related publications, people, projects and more using interactive charts.

View graph of relations

Related by author

  1. On Hölder solutions to the spiral winding problem

    Fraser, J., 7 May 2021, In: Nonlinearity. 34, 5, p. 3251–3270 20 p.

    Research output: Contribution to journalArticlepeer-review

  2. Assouad dimension influences the box and packing dimensions of orthogonal projections

    Falconer, K. J., Fraser, J. & Shmerkin, P., 3 May 2021, (E-pub ahead of print) In: Journal of Fractal Geometry.

    Research output: Contribution to journalArticlepeer-review

  3. Projection theorems for intermediate dimensions

    Burrell, S. A., Falconer, K. J. & Fraser, J. M., 1 May 2021, In: Journal of Fractal Geometry. 8, 2, p. 95-116 22 p.

    Research output: Contribution to journalArticlepeer-review

  4. On Hölder maps and prime gaps

    Chen, H. & Fraser, J., 15 Apr 2021, (Accepted/In press) In: Real Analysis Exchange.

    Research output: Contribution to journalArticlepeer-review

  5. The box dimensions of exceptional self-affine sets in ℝ3

    Fraser, J. & Jurga, N. A., 26 Mar 2021, (Accepted/In press) In: Advances in Mathematics.

    Research output: Contribution to journalArticlepeer-review

Related by journal

  1. Proceedings of the London Mathematical Society (Journal)

    Kenneth John Falconer (Editor)

    19961999

    Activity: Publication peer-review and editorial work typesEditor of research journal

Related by journal

  1. Projective duals to algebraic and tropical hypersurfaces

    Ilten, N. & Len, Y., Nov 2019, In: Proceedings of the London Mathematical Society. 119, 5, p. 1234-1278

    Research output: Contribution to journalArticlepeer-review

  2. Highest rank of a polytope for An

    Cameron, P. J., Fernandes, M. E., Leemans, D. & Mixer, M., 4 Jul 2017, In: Proceedings of the London Mathematical Society. 115, 1, p. 135-176 42 p.

    Research output: Contribution to journalArticlepeer-review

  3. On regularity and the word problem for free idempotent generated semigroups

    Dolinka, I., Gray, R. D. & Ruskuc, N., 3 Mar 2017, In: Proceedings of the London Mathematical Society. 114, 3, p. 401-432 32 p.

    Research output: Contribution to journalArticlepeer-review

  4. Primitive groups, graph endomorphisms and synchronization

    Araújo, J., Bentz, W., Cameron, P. J., Royle, G. & Schaefer, A., Dec 2016, In: Proceedings of the London Mathematical Society. 113, 6, p. 829-867 39 p.

    Research output: Contribution to journalArticlepeer-review

ID: 247180633

Top